Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 163, NWS Columbia, SC

July 5, 20126 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 8:06 PM EDT for 6 counties in South Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 8:06 PM EDT (00:06 UTC)
Expired
Jul 5, 2012, 9:00 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:17 PM EDTTSTM WND DMG2 Se Peak, SCSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3378 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS52 KCAE 060006
SVRCAE
SCC039-055-063-071-079-081-060100-
/O.NEW.KCAE.SV.W.0163.120706T0006Z-120706T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 900 PM EDT

* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  DEVELOPING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  AREA OF STORMS EXTENDING FROM SOUTHERN NEWBERRY COUNTY
  WESTWARD INTO KERSHAW COUNTY. MOVEMENT WAS SOUTH AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PEAK AND CAMDEN.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3411 8056 3401 8170 3432 8159 3442 8056
      3416 8049
TIME...MOT...LOC 0004Z 003DEG 8KT 3425 8123

$$
1 follow-up statement
414 
WWUS52 KCAE 060044
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EDT THU JUL 5 2012

SCC039-055-060054-
/O.CAN.KCAE.SV.W.0163.000000T0000Z-120706T0100Z/
FAIRFIELD SC-KERSHAW SC-
844 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR KERSHAW AND FAIRFIELD COUNTIES
IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3420 8163 3422 8137 3421 8126 3420 8125
      3421 8123 3418 8118 3419 8117 3421 8118
      3421 8112 3407 8113 3401 8170
TIME...MOT...LOC 0044Z 003DEG 8KT 3416 8124

$$

SCC063-071-079-081-060100-
/O.CON.KCAE.SV.W.0163.000000T0000Z-120706T0100Z/
LEXINGTON SC-NEWBERRY SC-RICHLAND SC-SALUDA SC-
844 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SALUDA...RICHLAND...NEWBERRY AND LEXINGTON COUNTIES...

AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORM EXTENDING FROM NEAR PEAK TO CHAPPELLS. 


REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3420 8163 3422 8137 3421 8126 3420 8125
      3421 8123 3418 8118 3419 8117 3421 8118
      3421 8112 3407 8113 3401 8170
TIME...MOT...LOC 0044Z 003DEG 8KT 3416 8124

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:38 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 5, 7:38 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT THU JUL  5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

MID LEVEL SHORT WAVE ALONG THE SC/NC BORDER MOVING SOUTHWARD
ACROSS THE AREA THIS EVENING. ASSOCIATED CONVECTION SPREADING
ACROSS THE MIDLANDS AND CSRA.  HAVE INCREASED POPS FOR THE EVENING.
SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.

ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH LOSS OF HEATING.
SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST OVERNIGHT WITH
LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...

NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

AN UPPER LEVEL DISTURBANCE CROSSING THE AREA WILL KEEP CLUSTERS OF
STORMS CROSSING THE TAF SITES THROUGH 03Z. EXPECT MVFR/IFR IN
CONVECTION. WITH LOSS OF DAYTIME HEATING...EXPECT STORMS TO DIMINISH
THIS EVENING. PATCHY LATE NIGHT EARLY FOG POSSIBLE IN AREAS WHERE
PRECIP OCCURRED. INCLUDED MVFR FOG AT KOGB GIVEN MORE MOIST
ATMOSPHERE. VFR ALL TAF SITES AFTER 14Z. ISOLATED TO SCATTERED
CONVECTION POSSIBLE AFTER 18Z.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 6:37 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     SNELLING                33.24N 81.46W
07/05/2012                   BARNWELL           SC   EMERGENCY MNGR

            TREES DOWN ON SEVEN PINES RD 1/2 MILE NORTH OF HWY 64

&&

KILMER
Local storm report, Jul 5, 7:07 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             AIKEN                   33.54N 81.73W
07/05/2012  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED HAIL WITH SOME STONES AS LARGE AS
            QUARTERS COVERING THE DECK AND LARGE TREE LIMBS DOWN ON
            GRAY HORSE HOLLOW ROAD IN THE TOWN OF AIKEN.

&&

MORRISON
Local storm report, Jul 5, 7:14 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NW BARNWELL           33.25N 81.38W
07/05/2012                   BARNWELL           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AT BARNWELL AIRPORT.

&&

KILMER
Local storm report, Jul 5, 7:35 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 N CHESTERFIELD        34.76N 80.08W
07/05/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON ALONG JACKSON ROAD

&&

CHERRY
Local storm report, Jul 5, 7:36 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             JEFFERSON               34.13N 83.60W
07/05/2012  E0.75 INCH       JACKSON            GA   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED IN JEFFERSON

&&

CHERRY
Local storm report, Jul 5, 7:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 NW NEW ELLENTON       33.45N 81.72W
07/05/2012                   AIKEN              SC   LAW ENFORCEMENT

            TREES DOWN AT PINE BELL CHURCH RD AND COOPER DRIVE

0655 PM     TSTM WND DMG     1 ESE JACKSON           33.32N 81.78W
07/05/2012                   AIKEN              SC   LAW ENFORCEMENT

            TREES DOWN ON ATOMIC ROAD AND OLD JACKSON HIGHWAY

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:00 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda60 min
Jul 5, 8:16 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda59 min
Jul 5, 9:06 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.